Florida, 2002

Damaging Wind in Florida, July 24, 2002

July 24, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 24 2002

AFTERNOON CONVECTION FIRING ACROSS AREA SIMILAR TO PREVIOUS DAYS.
UPPER TROUGH AND COOLER TEMPERATURES ALOFT TODAY HAVE RESULTED IN A
VERY UNSTABLE AIRMASS.  ISOLATED PULSE SEVERE STORMS EXPECTED AGAIN
TODAY WITH EAST COAST SEABREEZE GETTING ACTIVE BY LATE AFTERNOON.

MODELS CONTINUE TO SHOW UPPER TROUGH WEAKENING AND RETROGRADING.
500MB HEIGHTS START TO RISE OVER AREA THURSDAY AS RIDGE TO EAST
MOVES INTO THE SE THE NEXT FEW DAYS.  A SHORT WAVE PASSING BY TO THE
NORTH ON FRIDAY WILL PUSH A VORTICITY LOBE AND MOISTURE AXIS INTO S
GA BY EVENING.  WILL GO WITH LIKELY POPS FOR SE GA FRIDAY PM.
OTHERWISE WILL KEEP SCATTERED POPS INTO NEXT WEEK AS SEABREEZE FRONT
BECOMES THE MAIN TRIGGER FOR RAIN.  MAX TEMPERATURES WILL RISE
BACK INTO MIDDLE 90S THIS WEEKEND INTO NEXT WEEK.

MARINE...WITH SURFACE RIDGE AXIS TO THE SOUTH...WINDS WILL REMAIN S
TO SW OVER WATERS THROUGH THE FORECAST PERIOD.  LITTLE CHANGE TO
PREVIOUS FORECAST.

PRELIM...
AMG TT 072/090 073/091 073 04553
SSI TT 074/089 075/090 075 04654
JAX TT 072/092 073/093 074 04654
SGJ TT 075/090 075/091 075 04654
GNV BB 072/092 073/093 073 04443
OCF BB 073/092 073/093 074 04443

.JAX...
.GA...NONE.
.FL...NONE.

MZ/JH

In the hours before

Special weather statement, Jul 24, 10:30 AM EST, 5 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT WED JUL 24 2002

...NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS
THE AREA. THE PRIMARY IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND
FREQUENT DEADLY LIGHTNING. MOVEMENT OF THE STORMS WILL GENERALLY BE
FROM WEST TO EAST AROUND 10 MPH. INTERACTION WITH THE SEA BREEZE
FRONT ALONG THE IMMEDIATE COAST WILL PRODUCE STRONG THUNDERSTORMS
OVER THE COASTAL WATERS. MARINERS ARE URGED TO SEEK SAFE HARBOR
IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES.

ISOLATED STORMS MAY BECOME SEVERE...AND SPOTTERS ARE REQUESTED TO
REPORT INCIDENTS OF FLOODING OR SEVERE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 24, 4:00 PM EST
Where
Marion County, Belleview
Reported by
LAW ENFORCEMENT
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

One tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306866.